Texas, 2018

Damaging Wind in Texas, July 28, 2018

July 28, 2018 · NWS AMA · 1 event in 1 county or zone

A complex of thunderstorms more organized across the OK Panhandle did move SE into the TX Panhandle with the assistance of an outflow boundary in this high DCAPE, low shear environment. These storms did produce a severe wind gust across the NE TX Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A complex of thunderstorms more organized across the OK Panhandle did move SE into the TX Panhandle with the assistance of an outflow boundary in this high DCAPE, low shear environment. These storms did produce a severe wind gust across the NE TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 28, 11:30 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 28, 11:30 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1230 AM CDT Sun Jul 29 2018

.AVIATION...
06Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 06Z
Monday. However, some IFR to VLIFR conditions will be possible at
the Guymon and Dalhart TAF sites between 10Z and 15Z Sunday.
Showers and thunderstorms may begin to impact the Guymon and
Dalhart TAF sites after 00Z to 03Z Monday. Variable winds around 5
to 15 knots or less will become south to southwest and west after
14Z to 15Z Sunday 10 to 20 knots with gusts near 25 to 30 knots at
all three TAF sites. Winds will shift to the north and northeast
15 to 25 knots with gusts near 30 to 35 knots after 17Z to 19Z Sunday
at the Guymon TAF sites. Winds are expected to shift to the north
15 to 25 knots with gusts near 30 to 35 knots at the Dalhart and
then Amarillo TAF sites after 01Z to 03Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 611 PM CDT Sat Jul 28 2018/

AVIATION...
00Z Issuance...Sites will mainly be VFR through the period. GUY
will be the most likely to see storms. DHT seems unlikely to see
the storms, but has a low chance. DHT and GUY will likely see BR
and/or low clouds again tonight. This should clear up when winds
start picking up after 17Z. Winds will turn from southerly to
northerly at the northern terminals. AMA should stay more
southerly.

Beat

PREV DISCUSSION... /Issued 332 PM CDT Sat Jul 28 2018/

DISCUSSION...

Themed northwest flow pattern aloft continues through this forecast
package. Main items of interest continue to be thunderstorm chances
through most of the week, with potential flooding or flash
flooding Sunday night. Strong to severe storms will be possible
during this stretch of active weather. By Thursday most of the
Panhandles have little to no chance for rainfall, and this will
end the wet pattern as we head into August.

In the upper levels, high pressure centered over southwestern parts
of the CONUS should remain stagnant through the week. With a
trough over eastern parts of the CONUS, this will keep us in
northwesterly flow aloft through the majority of the forecast
package. Some semblance of the high pressure broadening out and
giving us a more northerly flow around Thursday, and this should
cut off our chances for rainfall heading into August, minus some
isolated spotty areas.

Upper level energy tonight should be confined to northern parts of
the forecast area, and hence have the highest chance for rainfall
across the Oklahoma Panhandle and northern parts of the Texas
Panhandle. Strong (45-55) wind gusts will be the primary threats but
isolated severe wind gusts of 60-70 mph cannot be ruled out as DCAPE
values across northern parts of the forecast area are progged to be
around 1400-1600 J/kg. Effective shear could very well be around 30-
40 knots so a few isolated hail reports cannot be ruled out either.
Overall the severe threats should be isolated as strong storms of 45-
55 mph and nickel sized hail appear to be more likely for the
forecast area. Better chances of severe weather are more likely to
the north of the forecast area tonight.

More widespread rainfall across the Panhandles is anticipated Sunday
night as a backdoor cold front moves across the area. High
precipitable water values, steep lapse rates, 0-6km bulk shear of
30- 50 knots, and the front should allow for widespread
convection. Slow moving storms around 25 mph will further result
in heavy rainfall chances tomorrow night. There are signs of a
mid-level cap in place which could inhibit storms at first, but
this cap is anticipated to break by late afternoon to early
evening. Isolated severe weather will be possible again. Main
threats will be wind and heavy rain. Localized flooding or flash
flooding will be possible Sunday night.

In the wake of the cold front, highs on Monday will be coolest of
the forecast package. 70s are anticipated across much of central and
northern parts of the Panhandles. Showers could very well be
scattered across the Panhandles through most of the day, lingering
around southern portions of the area by the evening hours.

Break in showers is expected Tuesday, with confined chances Tuesday
night across western parts of the Panhandles. Wed/Wed night could be
our last "widespread" chances for rainfall as we head into August.
First half of August could very well end up drier than normal.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/2
Hazardous weather outlook, Jul 28, 2:28 PM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
328 PM CDT Sat Jul 28 2018

OKZ001>003-TXZ001>020-317-290830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
328 PM CDT Sat Jul 28 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast to develop this evening across the
Oklahoma and Texas Panhandles. A few storms may become strong to
marginally severe, with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected across the Oklahoma and Texas Panhandles
Sunday through Monday night, and then again Tuesday night through
Wednesday night. A few storms will have the potential to become
strong to marginally severe at times with damaging winds and hail
the primary hazards. In addition, heavy rainfall may accompany the
strongest storms, which could lead to localized flooding or flash
flooding, especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Special weather statement, Jul 28, 8:31 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
931 PM CDT SAT JUL 28 2018

OKZ002-290315-
Texas OK-
931 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
1015 PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Stonington, or 16 miles northwest of Elkhart,
moving southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Guymon, Hooker, Goodwell, Optima, Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3693 10104 3650 10172 3650 10174 3671 10203
      3699 10203 3700 10123
TIME...MOT...LOC 0230Z 292DEG 17KT 3720 10208

Beat
Local storm report, Jul 28, 9:20 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1020 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     12 NE EVA               36.92N 101.78W
07/28/2018  M54 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1800407

BEAT
Special weather statement, Jul 28, 9:20 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1020 PM CDT SAT JUL 28 2018

OKZ002-290400-
Texas OK-
1020 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS COUNTY UNTIL 1100
PM CDT...

At 1019 PM CDT, automated weather equipment reported 50 mph winds at
Eva mesonet associated with a strong thunderstorm 5 miles east of
Elkhart, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Guymon, Goodwell and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3653 10157 3687 10197 3699 10190 3700 10124
TIME...MOT...LOC 0319Z 292DEG 17KT 3698 10179

Beat
Special weather statement, Jul 28, 9:50 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1050 PM CDT SAT JUL 28 2018

OKZ002-290430-
Texas OK-
1050 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR TEXAS COUNTY UNTIL 1130 PM CDT...

At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Hough, or 16 miles south of Feterita, moving east
at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Guymon, Hooker, Goodwell, Tyrone, Optima, Hardesty, Hough, Baker and
Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10095 3650 10168 3699 10163 3700 10094
TIME...MOT...LOC 0350Z 288DEG 22KT 3692 10147

Beat
Special weather statement, Jul 28, 10:31 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
1131 PM CDT SAT JUL 28 2018

TXZ003-004-290530-
Ochiltree TX-Hansford TX-
1131 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HANSFORD AND SOUTHWESTERN
OCHILTREE COUNTIES UNTIL 1230 AM CDT...

At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Gruver, or 17 miles northwest of Spearman, moving east
at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Perryton, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3629 10154 3646 10150 3638 10074 3612 10080
TIME...MOT...LOC 0431Z 281DEG 27KT 3636 10143

Schneider
Special weather statement, Jul 28, 10:34 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1134 PM CDT SAT JUL 28 2018

OKZ002-003-290530-
Texas OK-Beaver OK-
1134 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER AND EAST
CENTRAL TEXAS COUNTIES UNTIL 1230 AM CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baker, or 15 miles south of Liberal, moving east at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Turpin, Floris, Baker, Adams and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3675 10111 3693 10107 3685 10030 3659 10037
TIME...MOT...LOC 0434Z 281DEG 27KT 3683 10101

Schneider

The radar

The Dodge City radar (KDDC), 154 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lipscomb

When
July 28, 11:32 PM CST
Where
Lipscomb County, 0.56 mi W of Booker
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.450, -100.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774059.